Wisconsin, 2002

Heat in Wisconsin, July 1 to 3, 2002

July 1 to 3, 2002 · NWS MKX · 19 events in 19 counties and zones

A heat wave, which started on June 30, 2002, continued through the first three days of July, 2002, across south-central and southeast Wisconsin. Maximum temperatures were in the lower to mid 90s and overnight lows in the upper 60s to mid 70s, both about 10 to 15 degrees above normal.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A heat wave, which started on June 30, 2002, continued through the first three days of July, 2002, across south-central and southeast Wisconsin. Maximum temperatures were in the lower to mid 90s and overnight lows in the upper 60s to mid 70s, both about 10 to 15 degrees above normal. A 62-year-old City of Milwaukee man died due to secondary heat-related stress (indirect death). No other deaths were reported, however, dozens of people received first-aid treatment at various community festivals. Heat index values were in the 95 to 104 range. Milwaukee Mitchell Field recorded a minimum of 75 on July 3rd, tying the old record set back in 1965 and 1921.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 1, 2:25 AM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Jul 1, 2:25 AM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
325 AM CDT MON JUL 1 2002

FCST FOCUS IS ON HEAT INDEX VALUES FOR TODAY.

HOT/HUMID AMS TO REMAIN ENTRENCHED ACRS CWA TODAY...AND AM RIGHT ON
THE FENCE WITH GOING WITH AN ADV. TOUGH CALL. H8 TEMPS AND
TKICKNESSES SUPPORT GOING FCST TEMPS...BUT GIVEN WARM OVERNIGHT
LO/S...THINK WE MAY SEE A FEW MID 90S TODAY...JUST LIKE YESTERDAY...
THO L90S WERE PREVALENT. FWC ALLUDING TO THIS AND THEY DID A GOOD
JOB FOR SUNDAY/S TEMPS. TRAJ ALSO SHOWING LOW 90S AIR HEADING
IN OUR DIRECTION FROM THE SW RATHER THAN M90S.

MODELS SHOW GOOD LLVL MOIST IN PLACE THIS MRNG BUT THEN MIX DOWN
SLIGHTLY DRIER AIR FROM ABV BY MIDDAY...BUFFY SOUNDING DATA NOT
AVBL...BUT ETA SOUNDINGS ON AWIPS BEAR THIS OUT AS DOES FWC/MAV/MET
DATA...ALL SHOWING LOW 70 DEW POINT AIR ADVECTING IN/MIXING DOWN
THIS AFTN RATHER THAN MID 70 DEW POINTS OF SUNDAY...A BIG DIFF WHEN
CALCULATING CRITICAL HI VALUES. HIGHEST DEW POINTS EXPECTED
THIS MRNG AS TEMPS CLIMB TOWARDS 90. CONCLUSION HERE IS THAT WE MAY
NOT HIT AND SUSTAIN THE NUMBERS TO WARRANT AN ADV BUT WILL MAINTAIN
THE BEEFED UP WORDING IN THE HWO PARLAYING THE HI/S OF 100 TO 105.

TSTM POTENTIAL LOOKS EVEN LOWER THAN SUNDAY WITH HIGHER
CONVECTIVE TEMPS/DRIER LOOK TO SOUNDING AT AND BLO H8. PLUS
INVERSION NOTED ARND 650 MB. ALSO NO TRIGGER NOTED EITHER.

WEAK SFC BNDRY COMES INTO CWA ON TUE WITH AVN THE SLOWEST ON
TIMING. AVN MOST BULLISH ON PCPN INTO NW CWA FOR DAYTIME HRS AND THEN
ETA PICKS UP PCPN TUE NGT WITH BNDRY IN AREA AND H8 CONVERGENCE/WAA
IN PLACE. WILL GO WITH LO POPS TUE AFTN AND TUE NGT ACRS CWA.

.MKX...NONE.

COLLAR

In the hours before

Special weather statement, Jul 1, 5:00 AM CST, 1 hour before
WIZ046-047-051-052-056>060-062>072-011400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
600 AM CDT MON JUL 1 2002

...HAZARDOUS WEATHER OUTLOOK FOR EMERGENCY PLANNERS...
...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN...

...HIGH HEAT INDICES TODAY AND TUESDAY...

DAY 1 AND DAY 2 HAZARD...AFTERNOON HEAT INDICES SHOULD RISE TO
BETWEEN 95 AND 105 EACH DAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED.

DAY 1 AND DAY 2 PROBABLE EFFECT...OUTDOOR ACTIVITIES WITH PROLONGED
EXPOSURE TO DIRECT SUNSHINE MAY RESULT IN HEAT EXHAUSTION. PEOPLE IN
URBAN AREAS...BUILDINGS WITHOUT AIR-CONDITIONING OR TAKING CERTAIN
MEDICATIONS ARE AT HIGH RISK.

DISCUSSION...SOUTHWEST WINDS WILL CONTINUE TO PUMP HOT AND HUMID AIR
INTO SOUTHERN WISCONSIN THROUGH TUESDAY. TEMPERATURES IN THE LOW 90S
AND DEWPOINTS IN THE UPPER 60S AND LOW 70S...WILL RESULT IN HIGH
HEAT INDICES FROM 95 TO 105. HEAT INDICES WILL APPROACH HEAT
ADVISORY CRITERIA.

A WEAK COLD FRONT WILL SWEEP ACROSS SOUTHERN WISCONSIN LATER
TUESDAY. THE FRONT WILL RESULT IN MORE SEASONAL TEMPERATURES AND
LESS HUMIDITY FOR THE REMAINDER OF THE WEEK.

ADDITIONAL INFORMATION...DETAILS AND DISCUSSIONS ARE CONTAINED IN
OTHER NATIONAL WEATHER SERVICE FORECASTS AND STATEMENTS. CHECK OUR
WEB SITE AT WWW.CRH.NOAA.GOV/MKX

NJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 heat. Local standard time, as filed.

Heat, Milwaukee

When
July 1, 6:00 AM CST to July 3, 6:00 PM CST
Where
Milwaukee forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Heat, Lafayette

When
July 1, 6:00 AM CST to July 3, 6:00 PM CST
Where
Lafayette forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Heat, Green

When
July 1, 6:00 AM CST to July 3, 6:00 PM CST
Where
Green forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Heat, Rock

When
July 1, 6:00 AM CST to July 3, 6:00 PM CST
Where
Rock forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Heat, Walworth

When
July 1, 6:00 AM CST to July 3, 6:00 PM CST
Where
Walworth forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Heat, Racine

When
July 1, 6:00 AM CST to July 3, 6:00 PM CST
Where
Racine forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Heat, Kenosha

When
July 1, 6:00 AM CST to July 3, 6:00 PM CST
Where
Kenosha forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

Heat, Marquette

When
July 1, 6:00 AM CST to July 3, 6:00 PM CST
Where
Marquette forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Heat, Green Lake

When
July 1, 6:00 AM CST to July 3, 6:00 PM CST
Where
Green Lake forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Heat, Fond du Lac

When
July 1, 6:00 AM CST to July 3, 6:00 PM CST
Where
Fond du Lac forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Heat, Sauk

When
July 1, 6:00 AM CST to July 3, 6:00 PM CST
Where
Sauk forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Heat, Columbia

When
July 1, 6:00 AM CST to July 3, 6:00 PM CST
Where
Columbia forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Heat, Dodge

When
July 1, 6:00 AM CST to July 3, 6:00 PM CST
Where
Dodge forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Heat, Washington

When
July 1, 6:00 AM CST to July 3, 6:00 PM CST
Where
Washington forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Heat, Ozaukee

When
July 1, 6:00 AM CST to July 3, 6:00 PM CST
Where
Ozaukee forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Heat, Iowa

When
July 1, 6:00 AM CST to July 3, 6:00 PM CST
Where
Iowa forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Heat, Dane

When
July 1, 6:00 AM CST to July 3, 6:00 PM CST
Where
Dane forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Heat, Jefferson

When
July 1, 6:00 AM CST to July 3, 6:00 PM CST
Where
Jefferson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Heat, Waukesha

When
July 1, 6:00 AM CST to July 3, 6:00 PM CST
Where
Waukesha forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307895, 5307945, 5307946, 5307947, 5307948, 5307949, 5307950, 5308688, 5308689, 5308690, 5308691, 5308692, 5308693, 5308694, 5308695, 5308696, 5308697, 5308698, 5308699.